Oklahoma, 2021

Hail in Oklahoma, July 15, 2021

July 15, 2021 · NWS OUN · 1 event in 1 county or zone

An isolated thunderstorm developed across northwest Oklahoma during the late afternoon of the 15th, with one report of severe hail received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An isolated thunderstorm developed across northwest Oklahoma during the late afternoon of the 15th, with one report of severe hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 15, 5:47 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 15, 5:47 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
647 PM CDT Thu Jul 15 2021

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 141 PM CDT Thu Jul 15 2021

A few scattered showers continue over northern Oklahoma, extending
southwestward into parts of western Oklahoma as a mid level wave
treks eastward through Kansas. Destabilization driven by daytime
heating should allow for more robust convection to develop late this
afternoon into the evening (again centered under the trough axis
near north central Oklahoma).

Ample instability (1500-2500 J/kg) may result in some stronger
storms developing, but weak deep layer shear (<30kts) will hamper
organization. With high PWATs (1.7-2.0 in), heavy rain will be of
concern. A flood watch has been issued for north central Oklahoma
overnight.

Less critical, cloud cover over parts of northern and western
Oklahoma will mitigate afternoon temperatures somewhat, so lowered
temperatures across this area from NBM guidance by a few degrees.

Convection will weaken and become more scattered as it progresses
southeast overnight, exiting the area tomorrow morning. Tomorrow
appears fairly seasonable with clearing skies.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 210 PM CDT Thu Jul 15 2021

The only feature of significance in the long term is a shortwave
trough that travels south from the central Plains across Oklahoma
Sunday night through Monday. It will result in higher chances for
rain/thunderstorms during its passage, and may provide enough
support for stronger storms.

In addition to the rain/storm potential, the somewhat cooler air
mass behind the system will bring well below average temperatures
to Oklahoma and north Texas for at least the first half of next
week.

Otherwise, showers and thunderstorms will remain a possibility
each day, and most nights, as a moist and minimally-capped
atmosphere remains in place across the region.

&&

.AVIATION...
(00Z TAFS)
Issued at 644 PM CDT Thu Jul 15 2021

Showers and thunderstorms will be scattered over northern Oklahoma
tonight while a weak front moves slowly south through this area.
Storms will become fewer as this boundary drifts toward central
Oklahoma. Outside of thunderstorms, VFR conditions are expected
except of part of Friday morning at PNC.

&&

.UPPER AIR...
Issued at 1231 PM CDT Thu Jul 15 2021

An Upper Air flight is in progress for 00Z Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  91  73  92 /  40  20  20  20
Hobart OK         72  93  72  94 /  30  10  10  20
Wichita Falls TX  76  94  75  96 /  10  20  10  10
Gage OK           67  95  71  96 /  10   0  10  20
Ponca City OK     71  92  71  91 /  70  20  20  30
Durant OK         74  91  73  94 /  10  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...09
Hazardous weather outlook, Jul 15, 2:50 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
350 PM CDT Thu Jul 15 2021

OKZ004>048-050>052-TXZ083>090-161100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman1150-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
350 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a marginal risk for severe thunderstorms until midnight.
The risk area is generally along and northwest of an Altus to
Oklahoma City to Stillwater line. The primary hazards are damaging
wind gusts and heavy rainfall that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will continue Friday through early next
week. While some strong thunderstorms are possible, organized
severe weather is not expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 15, 5:52 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
652 PM CDT Thu Jul 15 2021

OKZ004-009-010-160015-
Woodward OK-Harper OK-Ellis OK-
652 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...
southeastern Harper and northern Ellis Counties Until 715 PM CDT...

AT 651 PM CDT, a strong thunderstorm was located near Fort Supply,
moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3647 9967 3665 9970 3672 9944 3645 9940
TIME...MOT...LOC 2351Z 263DEG 6KT 3657 9964

Zwink

The radar

The Vance AFB radar (KVNX), 130 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodward

When
July 15, 6:07 PM CST
Where
Woodward County, Fort Supply
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.570, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972936.